Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 42, NWS Flagstaff, AZ

August 31, 2013Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 31, 2013, 1:17 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 1:17 PM MST (20:17 UTC)
Expired
Aug 31, 2013, 3:15 PM MST
In force
118 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WGUS55 KFGZ 312017
FFWFGZ
AZC005-025-312215-
/O.NEW.KFGZ.FF.W.0042.130831T2017Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
117 PM MST SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...EAST 
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...  

* UNTIL 315 PM MST

* AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH TORRENTIAL RAINFALL FROM NEAR COTTONWOOD...TO 
  NEAR SEDONA...TO THE HIGHWAY 89A CORRIDOR NORTH OF SEDONA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLIDE ROCK
  STATE PARK...SEDONA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3487 11216 3496 11175 3483 11169 3473 11201

$$
1 follow-up statement
745 
WGUS75 KFGZ 312117
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
217 PM MST SAT AUG 31 2013

AZC005-025-312125-
/O.CAN.KFGZ.FF.W.0042.000000T0000Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
217 PM MST SAT AUG 31 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
COCONINO AND EAST CENTRAL YAVAPAI COUNTIES...

HEAVY RAIN HAS ENDED AT THIS TIME FROM COTTONWOOD TO SEDONA. NO 
FLOODING HAS BEEN REPORTED...SO THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED. 

LAT...LON 3487 11216 3496 11175 3483 11169 3473 11201

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 11:20 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 31, 11:20 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ...CORRECTED TYPO
1120 AM MST THU AUG 31 2013

.SYNOPSIS...MOISTURE AND INSTABILITY HAVE INCREASED OVER NORTHERN
ARIZONA WITH NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY.
NUMEROUS THUNDERSTORMS ARE ANTICIPATED AGAIN ON FRIDAY BEFORE A
DOWNTURN IN THE ACTIVITY FOR THE WEEKEND...WITH FEWER THUNDERSTORMS.
AS USUAL...GREATEST CHANCES FOR STORMS AND RAINFALL WILL BE OVER THE
HIGHER TERRAIN.  SHOWER AND THUNDERSTORM WILL CONTINUE INTO NEXT
WEEK.

&&
.DISCUSSION...THE 12Z KFGZ SOUNDING SHOWED A 2/10 INCH INCREASE IN
PWAT FROM TUESDAY MORNING (0.76 VS 0.97). THE CAP FROM YESTERDAY IS
GONE...AND A WEAKER CAP IS BETWEEN 460 AND 450 MB. THIS IS WELL
ABOVE THE LEVEL OF FREE CONVECTION SO ONCE THINGS GET STARTED THAT
CAP WILL NOT BE AN ISSUE. DEBRIS CLOUDS FROM LAST NIGHTS CONVECTION
IS THINNING AND SURFACE HEATING SHOULD GET CONVECTION STARTED BEFORE
NOON OVER THE HIGH COUNTRY. A MCV CAN BE SEEN ON VIS SPINNING OVER
SOUTHERN APACHE COUNTY THIS MORNING SLOWLY MOVING NORTH. STORM
MOTION IS VERY SLOW TODAY...LESS THAN 5 MPH...SO LOCALLY HEAVY RAIN
WILL BE AN ISSUE. WILL UPDATE FORECAST TO INCREASE THE POPS...MAINLY
IN APACHE COUNTY THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION /310 AM MST/...EARLY MORNING WATER VAPOR IMAGERY
INDICATES SUBSTANTIAL MONSOON MOISTURE HAS RETURNED TO THE SOUTHWEST
WITH WIDESPREAD CLOUD COVER AND SOME EARLY MORNING SHOWERS ACROSS
OUR EASTERN ZONES. PRECIPITABLE WATER VALUES ARE NOW NEAR OR
EXCEEDING ONE INCH ACROSS MUCH OF NORTHERN ARIZONA AND EXPECTED TO
REMAIN AT THESE LEVELS THROUGH AT LEAST FRIDAY.  THIS WILL LEAD TO
AN ACTIVE COUPLE DAYS OF WEATHER WITH WIDESPREAD THUNDERSTORM
ACTIVITY EXPECTED.

AS WE HEAD INTO THE WEEKEND...SOME DRIER AIR BEGINS TO ROTATE AROUND
THE MONSOON HIGH AND WILL LEAD TO A DOWNTURN IN STORM ACTIVITY OVER
THE WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL REMAIN IN THE
FORECAST...BUT WITH LESS COVERAGE THAN THURSDAY AND FRIDAY.
UNCERTAINTY IN THE DETAILS INCREASES AS WE HEAD INTO NEXT WEEK...BUT
A LOW TO MID GRADE MONSOON PATTERN CAN BE EXPECTED.

&&

AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY WITH LOCAL IFR/MVFR CONDITIONS IN
THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DECREASE IN COVERAGE
AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AS INCREASED MOISTURE HAS PUSHED NORTHWARD ACROSS
NORTHERN ARIZONA. GOOD CHANCES FOR PRECIPITATION WILL CONTINUE
FRIDAY.

SATURDAY THROUGH MONDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVER NORTHERN ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS/CJO
AVIATION.......BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 12:54 PM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST SAT AUG 31 2013

AZZ004>018-037>040-010700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1254 PM MST SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN EXPANDED EASTWARD TO INCLUDE MOST OF COCONINO
COUNTY INCLUDING THE SEDONA REGION OF YAVAPAI COUNTY AND PORTIONS
OF NAVAJO COUNTY NEAR HARD ROCK.

NUMEROUS THUNDERSTORMS WILL PRODUCE HEAVY RAIN. MOIST SOIL
CONDITIONS WILL RESULT IN RAPID RUNOFF AND THE THREAT FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY SHOWERS AND THUNDERSTORMS ARE ANTICIPATED...WITH A SLIGHT
DROP-OFF IN ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 11:35 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1135 AM MST SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     FLASH FLOOD      FLAGSTAFF               35.19N 111.62W
08/31/2013                   COCONINO           AZ   TRAINED SPOTTER

            WATER RUNNING DOWN CEDER ST. AND 4TH ST. IN EAST
            FLAGSTAFF WATER 1 FOOT DEEP.

&&

EVENT NUMBER FGZ1300082

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:01 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 5:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 30, 5:59 PM MSTAreal Flood AdvisoryFGZGila, Yavapai2 hr
Aug 31, 7:36 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 31, 9:16 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 31, 11:34 AM MSTAreal Flood AdvisoryFGZCoconino86 min
Aug 31, 12:04 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 31, 12:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 31, 12:27 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 31, 12:29 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo, Yavapai3 hr
Aug 31, 4:14 PM MSTAreal Flood AdvisoryFGZApache91 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.